Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS North Platte, NE

May 16, 2017Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2017, 5:13 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 5:13 PM MDT (23:13 UTC)
Expired
May 16, 2017, 6:15 PM MDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 155 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:36 PM MDTTORNADO5 Wsw Brandon, NEBRIEF TORNADO EMBEDDED IN RAIN. VISIBLE FOR LESS THAN A MINUTE. NO DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS53 KLBF 162313
SVRLBF
NEC029-135-170015-
/O.NEW.KLBF.SV.W.0023.170516T2313Z-170517T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
513 PM MDT TUE MAY 16 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Perkins County in southwestern Nebraska...
  Northwestern Chase County in southwestern Nebraska...

* Until 615 PM MDT

* At 512 PM MDT, a severe thunderstorm was located near Venango, or
  14 miles northeast of Holyoke, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Venango, Lamar and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4049 10204 4094 10205 4100 10186 4100 10184
      4060 10180
TIME...MOT...LOC 2312Z 235DEG 13KT 4074 10212 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
3 follow-up statements
924 
WWUS53 KLBF 162337
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
537 PM MDT TUE MAY 16 2017

NEC029-135-170015-
/O.CON.KLBF.SV.W.0023.000000T0000Z-170517T0015Z/
Perkins NE-Chase NE-
537 PM MDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WESTERN PERKINS AND NORTHWESTERN CHASE COUNTIES...

At 536 PM MDT, a severe thunderstorm was located over Venango, or 15
miles west of Grant, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Venango and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4094 10205 4100 10186 4100 10184 4062 10180
      4059 10204
TIME...MOT...LOC 2336Z 235DEG 13KT 4079 10202 

HAIL...0.75IN
WIND...60MPH
 
$$

CDC
626 
WWUS53 KLBF 162355
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
555 PM MDT TUE MAY 16 2017

NEC029-170004-
/O.CAN.KLBF.SV.W.0023.000000T0000Z-170517T0015Z/
Chase NE-
555 PM MDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHASE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled for 
Northwestern Chase County.

LAT...LON 4094 10205 4100 10186 4100 10184 4081 10182
      4080 10181 4070 10181 4070 10203
TIME...MOT...LOC 2354Z 235DEG 13KT 4083 10195 

$$

NEC135-170015-
/O.CON.KLBF.SV.W.0023.000000T0000Z-170517T0015Z/
Perkins NE-
555 PM MDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WESTERN PERKINS COUNTY...

At 554 PM MDT, a severe thunderstorm was located near Venango, or 11
miles west of Grant, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4094 10205 4100 10186 4100 10184 4081 10182
      4080 10181 4070 10181 4070 10203
TIME...MOT...LOC 2354Z 235DEG 13KT 4083 10195 

HAIL...0.75IN
WIND...60MPH
 
$$

CDC
731 
WWUS53 KLBF 170019
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
619 PM MDT TUE MAY 16 2017

NEC135-170027-
/O.EXP.KLBF.SV.W.0023.000000T0000Z-170517T0015Z/
Perkins NE-
619 PM MDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PERKINS COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Central Perkins County in southwestern Nebraska until 7 pm.

LAT...LON 4094 10205 4100 10186 4100 10184 4081 10182
      4080 10181 4070 10181 4070 10203
TIME...MOT...LOC 0017Z 235DEG 13KT 4088 10186 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:39 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 16, 1:39 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
239 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue May 16 2017

Strong shortwave currently seen in water vapor imagery is tracking
northeast across New Mexico. A stationary front is located
across KS. As this shortwave tracks northeast toward eastern
Colorado and Western Kansas, a surface low will deepen across
eastern Colorado tonight. This will cause the warm front to lift
northward into far southwest ans southern Nebraska by late this
evening. This would be the area of concern for possible surface
based convection developing this evening, and it is possible that
an isolated tornado could develop in addition to damaging winds
and large hail. Farther north mid level warm air advection will be
strong with more elevated thunderstorm activity. These still
could pose the risk for isolated large hail and strong wind gusts.
Late tonight the shortwave will become negatively tilted and form
a tight closed upper low. It appears southwest Nebraska will be
in the favored location for a deformation zone of locally heavy
rain on the immediate northwest side of the upper low, and have
added the mention of heavy rain to the forecast.

Upper low moves into eastern Nebraska during the day Wednesday,
with continued wrap around light to moderate rain continuing
during the morning hours across southwest Nebraska, and through
much of the day across northern Nebraska. Winds will increase from
the northwest on backside of the surface low, with some gusts to
30 mph likely.

Total rainfall for tonight through Wednesday should generally
range between 0.50 to 1.50 inches, with a few spots possibly
receiving 2.00 inches.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue May 16 2017

The large scale pattern will be fairly amplified at the beginning
of the period with cyclonic flow aloft and two closed lows. A
mid-level closed low is expected to be located over southern
ID/northern UT and another one is expected to be located in the
Middle Missouri Valley early Wednesday Night. The former low will
track into the aforementioned area from the Pacific Northwest
Tuesday Night and Wednesday. The latter upper low will be lifting
northeast into the Upper Great Lakes and weakening into an open
wave early Thursday. A broad trough will persist aloft Thursday
through Friday. The trough will initially be over the Northern
Rockies-Central Great Basin-Southwest US and will then move
eastward into the Central/Southern Rockies and High Plains
Friday. A pair of disturbances will affect the region Thursday
afternoon-Friday wherein two shortwave troughs will rotate around.
Overall, increased chances for precipitation are expected
Thursday afternoon through Friday. Of note, there will be chances
for rain/snow mix, possible all snow, late Thursday into early
Friday morning given thermal profiles over portions of Sheridan Co
and extreme western Cherry county. However, little accumulation
is expected.

Beyond Friday, chances for precipitation will be trending downward
late through Saturday. The closed low initially over the Central
High Plains Friday night is forecast to lift northeastward into
the MN Arrowhead region sometime Sunday. However, there are
differences in phase and amplitude with this evolution beyond
Friday night. Another concern in the extended revolves around
temperatures with respect to the potential for frost mainly over
the eastern Neb Panhandle and northwest NEB with the best
potential Saturday morning at this time. While temperatures
approach 30 F Saturday morning, winds will be a concern with light
breezes expected. Frost may be a concern again Sunday morning in
portions of northwest NEB.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 230 PM CDT Tue May 16 2017

Update: The main aviation concerns the next 24 hours continue to
revolve around thunderstorms and ceilings/visibilities. Latest
satellite imagery now shows mid-level clouds from far east
central CO to western KS into southwest and south central NEB.
Elsewhere, low-level clouds are present over portions of north
central NEB and northwest NEB. Storms have developed in northeast
CO and southwest WY, of which these storms are expected to impact
portions of the NEB Panhandle over the next three hours.

Otherwise, additional thunderstorm development is expected between
4 and 7 PM CDT with the best chances for storm impacting the KLBF
terminal shortly thereafter. Low-end VFR ceilings are expected in
southwest NEB much of tonight (less than 7 kft). Of note, MVFR
ceilings may impact KLBF terminal late tonight, however,
confidence not high enough to include in the TAF at this time. At
KVTN terminal, the best window for thunderstorms/showers is later,
more so near and after 10 PM CDT. Of which, they are expected to
see sub-VFR ceilings tonight. Also, sub-VFR visibilities are
expected at times tonight into tomorrow given the potential for
heavy rain showers in this time period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...ET
AVIATION...ET
Hazardous weather outlook, May 16, 2:04 PM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Tue May 16 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-172015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Tue May 16 2017 /204 PM MDT Tue May 16 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong and severe thunderstorms are expected to develop across
western and north central Nebraska. Storm activity will likely
persist until midnight or later.

Large hail and damaging winds are the main threats. Heavy rainfall
appears likely across areas 50 miles north or south of Interstate
80. Rainfall near 3 inches falling over several hours in some
areas may produce minor flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday into Wednesday evening
across western and north central Nebraska. At this time, the
threat for severe storms is low.

Much colder air will push into western Nebraska Friday. By Friday
night, temperatures may approach the freezing mark in the western
sandhills and the eastern Nebraska panhandle. Frost will be
possible in these areas early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon into the
evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 16, 3:11 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             22 SSE GORDON           42.51N 102.04W
05/16/2017  E0.88 INCH       CHERRY             NE   PUBLIC

            DELAYED REPORT

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:15 PM MDTSpecial Weather StatementLBFCuster45 min
May 15, 8:42 PM MDTSpecial Weather StatementLBFChase, Hayes48 min
May 15, 9:00 PM MDTSpecial Weather StatementLBFWheeler45 min
May 15, 9:15 PM MDTSevere Thunderstorm WarningLBFChase, Hayes45 min
May 15, 9:28 PM MDTSpecial Weather StatementLBFHolt47 min
May 15, 9:36 PM MDTSevere Thunderstorm WarningLBFHolt24 min
May 15, 9:41 PM MDTSpecial Weather StatementLBFPerkins49 min
May 15, 9:52 PM MDTSpecial Weather StatementLBFHayes38 min
May 15, 9:55 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln35 min
May 15, 10:21 PM MDTSpecial Weather StatementLBFKeith, Perkins39 min
May 15, 10:35 PM MDTSpecial Weather StatementLBFSheridan40 min
May 15, 10:37 PM MDTSpecial Weather StatementLBFLincoln53 min
May 15, 10:46 PM MDTSevere Thunderstorm WarningLBFSheridan44 min
May 15, 11:28 PM MDTSpecial Weather StatementLBFSheridan47 min
May 16, 12:01 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
May 16, 12:38 AM MDTSevere Thunderstorm WarningLBFCherry37 min
May 16, 5:30 PM MDTSpecial Weather StatementLBFDeuel45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.